Alabama, 2011

Heat in Alabama, July 31, 2011

July 31, 2011 · NWS HUN · 7 events in 7 counties and zones

After morning lows in the lower to mid 70s, afternoon temperatures on the 31st climbed into the mid to upper 90s with dew points in the lower to mid 70s. This resulted in heat index values of 105 to 109 degrees.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

After morning lows in the lower to mid 70s, afternoon temperatures on the 31st climbed into the mid to upper 90s with dew points in the lower to mid 70s. This resulted in heat index values of 105 to 109 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 10:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 10:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CDT SUN JUL 31 2011

.UPDATE...FOR 18Z TAFS.
&&

.AVIATION...
PREVAILING VFR CONDITIONS ARE FORECAST DURING THE NEXT 24 HOURS.  AN
ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON...BUT THE RISK IS
TOO LOW TO INCLUDE AT EITHER KMSL/KHSV.  VSBY MAY BE REDUCED DUE TO
BR INTO THE MVFR CATEGORY FROM 09-12Z.
&&

.DISCUSSION.../ISSUED AT 948 AM CDT SUN JUL 31 2011/
DENSE VALLEY FOG IN SRN TN/NERN AL HAS LIFTED. A VERY MOIST AIRMASS
IS IN PLACE WITH SFC DEW POINTS IN THE M70S.  MIXING OF 12Z
SOUNDINGS WOULD INDICATE LITTLE DROP IN THOSE VALUES...ESPECIALLY
CONSIDERING UPSTREAM VALUES TO OUR N AND WATER VAPOR IMAGERY SHOWS A
CONSIDERABLE PLUME OF MOISTURE STILL OVER THE TN VALLEY. SOME DRIER
AIR IS ADVECTING INTO THE WRN OH VALLEY...BUT MAY NOT ARRIVE IN TIME
TO HELP MUCH.  GFS MOS/LAV GUIDANCE SUGGESTS TEMPS IN THE M-U90S THIS
AFTN AND 14Z TEMPS OF 84-85F MAKE THIS LOOKS QUITE OBTAINABLE. KMSL
REACHED 96F ON SATURDAY WITH A HEAT INDEX OF 105F...AND WE SHOULD SEE
VALUES SIMILAR OR HIGHER TODAY LACKING THE CLOUDS AND STORMS OF
YESTERDAY. SO HAVE HOISTED A HEAT ADVISORY THIS AFTN FOR OUR NC/NW AL
COUNTIES TO INCLUDE MSL/HSV METROS.

WE WL MAINTAIN A SCHC OF TSRA GIVEN AN INCREASE IN
NORTHERLY 8H MOISTURE TRANSPORT VECTORS THIS MORNING WITH A RELATIVE
MAXIMUM IN MIDDLE TN AT THIS HOUR. HOWEVER...SEE NO OTHER TRIGGER
OTHER THAN SOME OROGRAPHIC LIFT ON THE CUMBERLAND PLATEAU. NOT UNLIKE
YESTERDAY...PWS OF 2.1-2.4 INCHES ARE IN PLACE...SO INTENSE RAINFALL
RATES CAN BE EXPECTED IF ANY STORMS FIRE UP.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.

TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 31, 8:53 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
953 AM CDT SUN JUL 31 2011

ALZ001>010-016-TNZ076-096-097-010000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
953 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HOT AND HUMID CONDITIONS WILL LEAD TO HIGH HEAT INDEX VALUES THIS
AFTERNOON...ESPECIALLY IN NORTH CENTRAL AND NORTHWEST ALABAMA.  HEAT
INDEX VALUES OF 105 TO 108 ARE EXPECTED IN THESE AREAS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  SOME OF THE
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN SOME MINOR
FLOODING OF ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DANGEROUS HEAT LEVELS ARE EXPECTED TO DEVELOP BY TUESDAY AND
CONTINUE THROUGH FRIDAY. HEAT INDEX VALUES OF 105 TO 110 DEGREES ARE
POSSIBLE STARTING AGAIN TUESDAY.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jul 31, 6:18 AM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 AM CDT SUN JUL 31 2011

ALZ006-008>010-TNZ076-096-097-311400-
MADISON-MARSHALL-JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN-
718 AM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR PATCHY DENSE FOG...

PATCHY DENSE FOG HAS DEVELOPED...ESPECIALLY IN THE VALLEYS...
WITH VISIBILITY DROPPING TO 1/4 MILE OR LESS.

MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION...AS VISIBILITY WILL
VARY SIGNIFICANTLY GIVEN THE PATCHY NATURE OF THE FOG. USE LOW
BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN
YOU AND OTHER CARS.

THE FOG SHOULD LIFT RAPIDLY BY AROUND 8 TO 9 AM.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Lauderdale

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

Heat, Colbert

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

Heat, Franklin

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

Heat, Lawrence

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

Heat, Limestone

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

Heat, Madison

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

Heat, Morgan

When
July 31, 12:00 PM CST to 6:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Heat index values reached at least 105 degrees during the afternoon of the 31st.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337893, 337894, 337895, 337896, 337897, 337898, 337899.